Q. I have not taken my medications for four days. I want to know if I should be having negative impacts from not taking the medication yet, if not when should I expect to see any of that? I am on Abilify 10mg, Prozac 20mg, and Adderall 30mg. My diagnosis that I recall off of the top of my head are PTSD, Borderline Personality Disorder, Anorexic Tendency/Behavior, Generalized Anxiety Disorder, ADHD (Inattentive Type), and Major Depression. (at least this is most of what was listed on my last psych evaluation in 2004.)
At my last psych appointment my Doctor advised me to have the pharmacy call her in regards to any refills that I needed aside from the one that she wrote for the Adderral. When it came time to get my medication last week I was and still am quite reluctant to do so. I have a tendancy to avoid things for no good reason, other than the interaction and possible negative outcomes that I foresee.
For these reasons I am reluctant to call the pharmacy, I have dialed the number to the pharmacy, only to hang up while on hold. I think I feel like I will be bothering them, or maybe they will tell me that I need to have the paper prescription in order for them to fill them. I thought about calling the Psychiatrist and asking her to write them out for me, but I know she is busy. I guess another thing to mention that I have a strong feeling I will be judged for getting my prescriptions filled late now by my doctor as well as the pharmacy technicians. I am also feeling reluctant to see my Doctor later this month because I did not fill them on time.
On a good I am actually feeling really good surprisingly. Aside from the fact that I have not been sleeping much, I have gotten a lot accomplished. I don’t want to go to bed. I think that I am really enjoying the peace of my four children in bed to get things done and have some “me” time. I have been doing projects with my kids, took them on a leaf hunt today for my daughters homework assignment. I called about 3 friends today, though only one of them actually answered and could only talk for a short time. ( I guess that is what I get for avoiding there calls so many days) I am not completely isolating from people outside my home since I actually took some time to attempt to talk to some people on the phone. I packed up all four kids in the car and ventured out to get a coffee this am and even gave my seven year old money and let her pick out muffins for all four of them. We Sang songs on the way home.
I don’t feel depressed at all as of yet, only a little overwhelmed with everything i need to do, which is actually somewhat normal and a little down on myself for the medication issue. The only adverse effect I am having so far is that I start to do something and I get too deep into the project and then end up doing 5 other projects or ideas but never complete any of them, which I am guessing is symptoms of the inattentive ADHD? For instance… I sat at my computer to print a worksheet for my daughter to practice her penmanship, then I started to sort digital pictures I have on my computer when I could not find the worksheet to print out because I was frustrated at how disorganized my files were. This was at about 7:00 pm, since then I never did get to printing the worksheet, I have signed up for a blog site, downloaded a time management tool. Wrote a poem, started to look for a picture to go with the poem, started to completely revamp the poem for the picture that I picked to go with it. I looked up what kind of projects I could do with the dremel tool that I have gathering dust, and of course somehow wound up here in the process of doing those things. It is 2:08 am to give you an idea on the time frame that this took place.
Part of me really wants to just quit taking the medication all together. Wouldn’t I be feeling worse by now if I needed to be on the medication still? How long would the adverse effects of not taking the medication take to arise in my moods? Are some medications more important than others to be taking?
You are suffering from the “I feel better and I do not see why I need these medications anymore” syndrome. What this means, from what I can tell from your letter, is that you have made a conscious choice not to take your medications. This is probably because you are feeling good and think “if I am feeling so good then why are these medications necessary?” The problem with this thinking is that it is very likely that in the near future you will not be feeling so well and your symptoms (the symptoms that caused you to begin the medications) may return. You may also have adverse effects from the abrupt discontinuation of your medications. To know for sure what these adverse effects will be, I strongly advise that you to contact your prescribing doctor.
I can understand not wanting to take the medications anymore. Many people have unpleasant side effects and medications do have a tendency to alter a person’s personality. But please know that there are healthy ways to discontinue taking medications and there are unhealthy ways. It is not in your best interest to stop taking your medication on your own. This practice is very unhealthy and potentially unsafe. If you want to discontinue your medication regimen, then I strongly suggest that you contact your doctor or make an appointment to discuss the proper way to titrate safely off of the medications. You also should consider calling or making an appointment with your doctor to tell him or her that it has been four days since you last took the medications and you want advice on what to expect with regard to adverse effects.
I am sorry that I could not be more specific with regard to telling you what negative effects to be on the watch for in the next few days or weeks but that is because your medication-specific questions are most appropriate for your doctor. I know that you do not want to “tell on yourself” for stopping the medications but it is better to get the advice of a trained medical doctor who knows your case well than to just “wait and see” what happens to you. Take care.